Indiana, 2025

Tornadoes and Hail in Indiana, May 16, 2025

May 16, 2025 · NWS IND · 36 events in 21 counties and zones

A persistently humid and unseasonably warm air mass provided ample instability late on the 16th. Meanwhile, mid-level forcing streamed into central Indiana from west to east, around the southeastern periphery of a strong mid-latitude cyclone positioned over the Upper Midwest.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
$2.5 million
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

A persistently humid and unseasonably warm air mass provided ample instability late on the 16th. Meanwhile, mid-level forcing streamed into central Indiana from west to east, around the southeastern periphery of a strong mid-latitude cyclone positioned over the Upper Midwest. These ingredients combined to produce rotating storms with damaging winds and tornadoes across southern central Indiana through the late day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at May 16, 5:19 PM EST, 8 minutes earlier. Its key messages:

  • Severe Thunderstorms are expected between 5-11PM EDT.
  • All Severe modes are in play today, including damaging straight line winds, large hail, and tornadoes. The greatest threat looks to be widespread damaging winds south of the I-70 corridor
  • Warm and humid with highs in the mid to upper 80s.
  • Cooler and quiet for the weekend, additional precipitation again next week
Area forecast discussion, May 16, 5:19 PM EST, 8 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
619 PM EDT Fri May 16 2025

.KEY MESSAGES...

- Severe Thunderstorms are expected between 5-11PM EDT.

- All Severe modes are in play today, including damaging straight
  line winds, large hail, and tornadoes. The greatest threat looks
  to be widespread damaging winds south of the I-70 corridor

- Warm and humid with highs in the mid to upper 80s.

- Cooler and quiet for the weekend, additional precipitation again
  next week

&&

.MESOSCALE UPDATE...
Issued at 617 PM EDT Fri May 16 2025

DEEPER LOW LEVEL MOISTURE HAS REMAINED OVER SOUTHERN INDIANA WITH
DEWPTS ABOVE 65F GENERALLY ALONG AND SOUTH OF A LINE FROM SULLIVAN
COUNTY INDIANA EASTWARD TO CINCINNATI AREA. NORTH OF THIS LINE,
DEWPTS RANGE FROM NEAR 50 AT LAFAYETTE TO THE UPPER 50S/LOWER 60S
ALONG THE I-70 CORRIDOR.

ALTHOUGH A SLIGHT INCREASE IN LOW LEVEL MOISTURE IS STILL EXPECTED
AHEAD OF THE MAIN CLUSTER OF THUNDERSTORMS, THE THREAT FOR
TORNADOES APPEARS TO BE FALLING FOR AREAS ALONG AND NORTH OF I-70.
HOWEVER IN THESE AREAS THE DEGREE OF DRIER AIR IN THE LOW-MID
LEVELS WILL SUPPORT DAMAGING WIND GUSTS UP TO 65 MPH AS THE
PRIMARY SEVERE THREAT WITH ISOLATED LARGE HAIL POSSIBLE. THESE
STORMS WILL REACH THE WESTERN INDY METRO AREA AROUND 645 PM AND
DOWNTOWN INDIANAPOLIS BETWEN 7 AN 715 PM.

SOUTH OF I-70...MULTIPLE SUPERCELL THUNDERSTORMS WILL CONTINUE
TRACKING EAST-NE ABOUT 45 MPH. THESE STORMS WILL CONTINUE TO HAVE A
THREAT FOR ALL HAZARDS, INCLUDING LARGE HAIL, DAMAGING WINDS AND
TORNADOES PROVIDED THE MORE UNSTABLE ENVIRONMENT AND STRONGER LOW
LEVEL SHEAR /0-1 KM SRH AROUND 200 M2/S2/.

&&

.SHORT TERM (This afternoon through Saturday)...
Issued at 1152 AM EDT Fri May 16 2025

Update for upcoming severe event:

Key Messages:

- Widespread thunderstorms with numerous severe thunderstorms expected
  between 5PM and 11PM EDT

- All severe weather hazards possible, but highest confidence in destructive
  wind gusts. Most intense gusts could be greater than 80mph

- Long track supercells are possible over far southern central IN. Within
  these supercells, significant tornadoes are possible.

Discussion:

There is a growing concern for a localized severe weather outbreak
over central Indiana late this afternoon and evening. Satellite and
radar imagery depict numerous elevated thunderstorms with widespread
rain and anvil cirrus over KY currently, of which many of the near
term models have struggled to materialize. This could create some
uncertainty on overall storm track this evening as even with modest
moisture advection it will take some time for this area to recover.
The current expectation is for this to result in a CAPE gradient
across the southern portions of Indiana, further solidifying the
development of robust convection this afternoon and evening.

Current observations show most of central Indiana already in the mid
to upper 70s with dew points near 60. There will likely be some low
level mixing this afternoon that will continue to drop dew points
into the upper 50s, especially north of I-70 prior to convective
initiation. However further south, greater SW moisture advection and
some anvil cirrus should keep low level dew points elevated, with
dew points in the mid 60s prior to convective initiation. This will
result in quick destabilization with widespread CAPE values greater
than 2500 J/kg south of I-70. As the pressure trough pushes eastward,
modest lift will be sufficient enough for explosive initiation across
IL, of which is expected to reach the Indiana border between 4:30
and 6:00 PM EDT.

Further analysis of the low level thermodynamics shows very steep 0-
5km lapse rates, averaging around 8 C/km. The 5km layer winds will
generally be around 50kts, increasing this evening to 70-80kts.
Given the steep lapse rates, and dry mid level air, dense and
volatile cold pools are likely to develop within organized storms.
These cold pools will be capable of producing isolated wind gusts
greater than 90 MPH, but numerous 60 MPH wind gusts are likely south
of the I-70 corridor. This same set up also is favorable for
significant hail, although this threat will slowly wane as the
convection become more linear this evening. Greatest winds are
likely to be south of the I-70 corridor where the LLJ axis is
centered, but scattered severe wind gusts are still possible north
of I-70.

There is also a tornado threat with these storms this afternoon and
evening primarily south of I-70. Given residual capping over
southern IN from the previously mention thunderstorms over KY this
morning, along with a more favorable shear vector, some discrete
convection is possible in the beginning of the severe thunderstorm
threat (5-8PM). Modeled soundings currently show 0-3km SRH greater
that 300 m2/s2 in this same region, of which is plenty sufficient
for mesocyclone development and therefore supercells. Although LCLs
are likely to be slightly elevated initially, very steep near
surface lapse rates along with 0-1km SRH of 100-200 m2/s2 should be
enough to overcome as the mesocyclones strengthen and become more
mature. 7PM onwards the LLJ is also likely to increase further
intensifying the low level shear. The main uncertainty with long
track supercells will be how quickly organized convection grows
upscale and becomes linear.

Outside of supercell tornadoes, there is a QLCS tornado threat as
these storms develop strong cold pools. If a tornado does happen
north of I-70, this will likely be the storm mode. Given the
aforementioned likelihood of robust cold pools and RIJ, there will
likely be surges within any linear feature. These surges in the
presence of strong LL shear this evening will likely be sufficient
for a few embedded tornadoes within lines.

&&

.LONG TERM (Saturday through Thursday)...
Issued at 307 AM EDT Fri May 16 2025

An exiting low will move off to the NE at the start of the period.
Behind the low, broad riding across the central plains will
initially dominate this weekend. Pressure gradients between the
system will keep wind gusts to around 25-30 mph during the afternoon
on Saturday but will be much calmer for Sunday.

A more active pattern is then expected for much of the work week as
an upper low, with a couple of short wave, moves through the region.
Models are struggling to determine the details at this time as
different solutions show varying tracks and strengths to the system.
Confidence on temperatures is also low as it will depend on what
side of the low central Indiana ends up with. Despite the
uncertainties, it does look like there will be a good amount of
moisture to work with, so could see a threat for multiple days of
heavy rain, and temperatures probably below normal for much of the
week.

Towards the end of the long term and into the holiday weekend, a
ridging pattern may set up to bring from the rain expected next
week, but it is still too soon to have much confidence in this yet.

&&

.AVIATION (18Z TAF Issuance)...
Issued at 131 PM EDT Fri May 16 2025

Impacts:

- High confidence for evening thunderstorms, possibly severe

Discussion:

VFR conditions expected through 21Z today. Thunderstorms will push
through from west to east after with first impacts at KHUF.
Generally, ceilings should remain above 3000 within thunderstorms,
but brief reductions to MVFR are possible. Within thunderstorms
gusts to 50 or greater knots are possible. Coverage of thunderstorms
should diminish quickly after 00Z at KHUF and 02Z at KIND and KBMG.
Thunderstorms threat is expected to be completely over by 05Z.

Outside of thunderstorms gusty S to SW winds are expected to around
20kts. Winds will shift towards westerly after thunderstorms pass
overnight but should remain above 10kts through a majority of the
period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

MESOSCALE...Crosbie
SHORT TERM...Updike
LONG TERM...Updike
AVIATION...Updike
Hazardous weather outlook, May 16, 2:19 PM EST, 3 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
319 PM EDT Fri May 16 2025

INZ021-028>031-035>049-051>057-060>065-067>072-171930-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
319 PM EDT Fri May 16 2025

This hazardous weather outlook is for central Indiana.

.DAY ONE...Through Tonight.

Thunderstorms are expected in Central Indiana today between 5PM and
10PM EDT. Severe thunderstorms are likely, especially along and south
of I-70.

Damaging straight line winds, tornadoes, large hail, heavy rain and
lightning are all possible.

Be prepared for severe weather watches and warnings this afternoon
and evening. Have multiple ways to receive weather information and
be prepared to activate your safety plan.

Storm motion will be to the east-northeast at 50 to 60 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms are possible next Monday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed this afternoon and evening across
Central Indiana.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 16, 5:08 PM EST, 19 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
608 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     Tstm Wnd Gst     1 SW Turkey Run State P 39.88N 87.23W
05/16/2025  M42 MPH          Parke              IN   Trained Spotter

&&

cc
Local storm report, May 16, 5:19 PM EST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Indianapolis IN
619 PM EDT Fri May 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     Tstm Wnd Dmg     4 NW West Lafayette     40.49N 86.96W
05/16/2025                   Tippecanoe         IN   Public

            Powerlines down on Taft Road.

&&

cc

The radar

The Indianapolis radar (KIND), 105 km away, was scanning. The volume nearest the first event began at 22:24 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 14 hail, 5 tornado. Local standard time, as filed.

Thunderstorm Wind, Fountain

When
May 16, 5:27 PM EST
Where
Fountain County, 0.69 mi S of Attica
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.290, -87.250

Multiple reports of trees downed by thunderstorm wind gusts.

Hail, Sullivan

When
May 16, 5:29 PM EST
Where
Sullivan County, 0.54 mi E of Sullivan
Measured
2.75 in hail
Reported by
Emergency Manager
Coordinates
39.100, -87.410

Hail, Sullivan

When
May 16, 5:32 PM EST
Where
Sullivan County, 2.25 mi ENE of Sullivan
Measured
4 in hail
Reported by
Amateur Radio
Coordinates
39.110, -87.380

Numerous other hail reports ranging in size from 1-2 inches.

Thunderstorm Wind, Montgomery

When
May 16, 5:35 PM EST
Where
Montgomery County, 2.33 mi SSW of Smartsburg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.020, -86.850

Trees downed by thunderstorm wind gusts.

Thunderstorm Wind, Tippecanoe

When
May 16, 5:40 PM EST
Where
Tippecanoe County, 1.48 mi NNW of Klondyke
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
40.490, -86.960

Powerlines downed by thunderstorm wind gusts on Taft Road.

Tornado, Greene

When
May 16, 5:44 PM EST to 6:06 PM EST
Where
Greene County, 1.09 mi N of White Rose to 2.16 mi NE of Bloomford Shawnee Ar
Rating
EF2
Path length
14.04 mi
Path width
200 yd
Deaths
1 direct, 0 indirect
Injuries
3 direct, 0 indirect
Property damage
$1.1 million
Reported by
NWS Storm Survey
Coordinates
39.045, -87.226

The episode's first tornado was the first of three tornadoes spawned from a rotating supercell that had begun in Illinois before crossing southern central Indiana. This tornado crossed the northwestern quadrant of Greene County, in an east-northeasterly and then easterly direction, producing EF2 damage along much of its track. The vortex touched down on County Road 150 North two-tenths of a mile west of the intersection with County Road 1500 West. Immediately west of this intersection numerous hardwood and softwood trees twisted and snapped; three children were injured and an adult perished when a large tree fell on their vehicle. A barn door was blown in and a few homes ascertained roof damage. The circulation strengthened as it continued northeast crossing Indiana Route 54 just south of County Road 230 North, where numerous large trees were snapped or uprooted with structural damage to numerous homes. EF2 damage continued from near the intersection of County Roads 240 North and 1175 West to near the intersection of Country Roads 295 North and 900 West: several homes saw significant structural damage, with a brick based home seeing the entire roof removed and a wall collapsed; several other homes in this area had extensive roof damage.

Upon crossing County Road 700 West the tornado turned easterly, tracking parallel to yet south of County Road 400 North, and then along County Road 325 North, while continuing at EF2 intensity. The vortex was 100 to 200 yards wide through this final segment of the track, damaging several structures, including considerable damage to one residence with some anchoring noted to one of the walls. The circulation crossed US Highway 231, with continuous destruction to trees and roofs through ridges and valleys approaching the White River. The tornado weakened upon crossing County Road 190 West, with EF1 damage before lifting at the White River, east-southeast of the intersection of County Roads 325 North and 250 West. Peak wind gusts were 128 mph.

Thunderstorm Wind, Marion

When
May 16, 5:52 PM EST
Where
Marion County, 1.06 mi W of Indianapolis Intl Ar
Measured
65 kt (75 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.720, -86.300

A 75 mph thunderstorm wind gust measured by the KIND ASOS.

Thunderstorm Wind, Boone

When
May 16, 5:56 PM EST
Where
Boone County, 0.69 mi N of Eagle Vlg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
39.960, -86.270

Trees downed by thunderstorm wind gusts.

Thunderstorm Wind, Marion

When
May 16, 6:00 PM EST
Where
Marion County, 2.24 mi WNW of Homecroft
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
39.680, -86.170

An 80 mph thunderstorm wind gust was estimated at this location.

Thunderstorm Wind, Marion

When
May 16, 6:07 PM EST
Where
Marion County, 1.74 mi SE of Beech Grove
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.700, -86.060

A 65 to 70 mph thunderstorm wind gust was estimated at this location.

Hail, Johnson

When
May 16, 6:08 PM EST
Where
Johnson County, 2.11 mi SE of Critchfield
Measured
1 in hail
Reported by
Public
Coordinates
39.580, -86.120

Thunderstorm Wind, Hamilton

When
May 16, 6:10 PM EST
Where
Hamilton County, 1.38 mi N of Indianapolis Metro A
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
39.950, -86.050

Multiple trees downed by thunderstorm wind gusts. Also reports of 0.75 inch hail.

Thunderstorm Wind, Hamilton

When
May 16, 6:11 PM EST
Where
Hamilton County, 2.1 mi SE of Deming
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
40.100, -86.070

Large trees downed by thunderstorm wind gusts.

Hail, Owen

When
May 16, 6:12 PM EST
Where
Owen County, 1.75 mi ESE of Adel
Measured
2.75 in hail
Property damage
$50,000
Reported by
CoCoRaHS
Coordinates
39.190, -86.770

Reports of vehicle dents with broken windows to houses and vehicles.

Hail, Owen

When
May 16, 6:14 PM EST
Where
Owen County, 0.87 mi NE of Spencer
Measured
0.88 in hail
Reported by
Public
Coordinates
39.290, -86.760

Tornado, Greene

When
May 16, 6:15 PM EST to 6:19 PM EST
Where
Greene County, 2.34 mi E of Tulip to 2.36 mi N of Ridgeport
Rating
EF1
Path length
1.82 mi
Path width
100 yd
Property damage
$50,000
Reported by
NWS Storm Survey
Coordinates
39.083, -86.856

The episode's second tornado was the second of three tornadoes spawned from a rotating supercell that crossed southern central Indiana. This was the weakest of the three supercell circulations, tracking only briefly within northeastern Greene County. The tornado tracked in an overall west to east direction, from about 1.5 miles to about 3.5 miles east of the Tulip community. The track was indicated by overall widespread tree damage from high resolution sateillte imagery, from a quarter mile west-northwest of the intersection of East Tulip Road and North Viaduct Road to a half mile north-northwest of the intersection of East Tulip Road and North Parsley Road. Peak wind gusts were 94 mph.

Thunderstorm Wind, Hancock

When
May 16, 6:16 PM EST
Where
Hancock County, 1.27 mi ENE of Mt Comfort
Measured
55 kt (63 mph) measured gust
Reported by
Official NWS Observations
Coordinates
39.840, -85.900

A 63 mph thunderstorm wind gust was measured by the KMQJ AWOS.

Thunderstorm Wind, Hancock

When
May 16, 6:22 PM EST
Where
Hancock County, 1.27 mi ENE of Pope Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.810, -85.730

Large diameter tree limbs downed by thunderstorm wind gusts.

Thunderstorm Wind, Madison

When
May 16, 6:23 PM EST
Where
Madison County, 2.52 mi WSW of Frankton
Measured
72 kt (83 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.200, -85.810

An 83 mph thunderstorm wind gust was estimated at this location.

Thunderstorm Wind, Madison

When
May 16, 6:25 PM EST
Where
Madison County, Frankton
Measured
62 kt (71 mph) estimated gust
Reported by
Public
Coordinates
40.220, -85.770

A 71 mph thunderstorm wind gust was estimated at this location.

Hail, Monroe

When
May 16, 6:26 PM EST
Where
Monroe County, 1.48 mi NNW of Hunters
Measured
1.75 in hail
Reported by
Public
Coordinates
39.190, -86.590

Multiple nearby hail reports ranging from 1 to 1.75 inches.

Tornado, Monroe

When
May 16, 6:27 PM EST to 7:11 PM EST
Where
Monroe County, 1.06 mi SSW of Elwren to 20.38 mi ENE of Yellowstone
Rating
EF2
Path length
35.27 mi
Path width
350 yd
Property damage
$1.2 million
Reported by
NWS Storm Survey
Coordinates
39.106, -86.678

The episode's third tornado was the last of three tornadoes spawned from a rotating supercell that crossed southern central Indiana. This long-track circulation crossed southern Monroe County and Brown County before tracking into west-central Bartholomew County for its final 3 miles. The tornado produced mainly EF1 damage, although EF2 intensity occurred occasionally in Monroe County, especially in the Clear Creek area, as well as an approximate 4-mile length in Brown County near and just north of the Stone Head area.

The tornado touched down about a quarter-mile southwest of the intersection of West Elwren Road and West Elwren Lane and tracked eastward, producing minor structural damage while damaging many trees up until it crossed Indiana Route 45 at West Elwren Road. Here the south and east walls and the entire roof of a large horse barn were removed; the building's main supporting vertical wooden posts were broken, but the walls that were lost were not anchored to the dirt foundation. The circulation continued east into the Clear Creek community, damaging many trees and causing minor damage to homes. The small Clear Creek Post Office's roof was removed and thrown about 50 yards to the east-northeast; this cinder-block building was only anchored by mortar with no reinforcement, with the blocks caving on the eastern wall when the roof was pulled off. Adjacent to the post office, numerous trees were topped or snapped about two-thirds of the way up. A nearly-constant path of EF0 to EF1 damage to trees and structures continued east from the post office. The tornado strengthened to EF2 intensity around Old Indiana Route 37: two unanchored garages/outbuildings were destroyed with debris thrown nearly 100 yards, while a metal storage unit was lifted and tossed nearly 40 yards, landing on top of two cars; single-floor double rental units on the north side of the tornado saw substantial roof damage, and several cars were rolled. The tornado continued east, where an A-frame building was pulled south off its foundation while remaining intact, and an older motel lost its roof and an east side wall while numerous adjacent trees were snapped. The tornado then tracked south of the Knight Ridge community while crossing the northern-most portion of Monroe Lake, maintaining EF0 to EF1 intensity, damaging trees and some buildings. The vortex's width peaked in Monroe County at 350 yards.

The tornado crossed Brown County from west to east, tracking over Crooked Creek Lake, through Brown County State Park and just north of the Stone Head community; the circulation lifted occasionally, yet was on the ground most of the time. Extensive tree damage occurred amid the very dense woods of the county's western half, with isolated structures also occasionally impacted. The vortex intensified and widened substantially within Brown County State Park, with significant tree damage along a long path from well west of Horseman Camp Road, over a ridge and into Horseman Camp where several campers were staying at the time; trees were snapped and uprooted, with very few left standing in the camp. The width was 300-350 yards from the camp through Mount Liberty Road. The tornado then shrank in width in far-eastern Brown County, with remaining damage to mostly trees, and EF0 to EF1 damage to any structures.

The circulation continued into west-central Bartholomew County with a path width of 100-200 yards, producing mainly tree damage, especially through the northern portions of Grandview Lake. The tornado continued to weaken and finally ended about two-thirds of a mile northeast of Grandview Lake. Peak wind gusts were 128 mph.

Thunderstorm Wind, Madison

When
May 16, 6:30 PM EST
Where
Madison County, 2.81 mi N of Gimco City
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.310, -85.690

Multiple trees and powerlines downed by thunderstorm wind gusts.

Hail, Monroe

When
May 16, 6:33 PM EST
Where
Monroe County, 0.54 mi W of Ellettsville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.230, -86.630

Hail, Brown

When
May 16, 6:42 PM EST
Where
Brown County, 0.69 mi N of Nashville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.210, -86.250

Thunderstorm Wind, Delaware

When
May 16, 6:46 PM EST
Where
Delaware County, 1.73 mi ESE of Mayfield
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
40.170, -85.340

Multiple trees downed by thunderstorm wind gusts.

Hail, Jennings

When
May 16, 6:47 PM EST
Where
Jennings County, 0.54 mi W of North Vernon
Measured
0.75 in hail
Reported by
Public
Coordinates
39.000, -85.640

Thunderstorm Wind, Randolph

When
May 16, 6:52 PM EST
Where
Randolph County, 0.87 mi NW of Parker City
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
40.190, -85.210

Thunderstorm wind gusts caused damage to signs and fences were blown down at nearby baseball fields.

Hail, Rush

When
May 16, 6:54 PM EST
Where
Rush County, 0.87 mi SE of Manilla
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
39.570, -85.610

Tornado, Sullivan

When
May 16, 6:54 PM EST to 6:55 PM EST
Where
Sullivan County, 2.76 mi SW of Riverview to 2.25 mi SW of Riverview
Rating
EF0
Path length
0.91 mi
Path width
50 yd
Property damage
$15,000
Reported by
NWS Storm Survey
Coordinates
39.176, -87.621

The episode's fourth tornado, which had started in Crawford County, Illinois before reaching EF1 intensity in Clark County, IL, crossed the Wabash River into far northwestern Sullivan County while continuing to weaken through EF0 intensity. The tornado uprooted and downed several trees near its end point south-southwest of the Riverview community, about 600 feet northeast of the intersection of County Roads 1100 West and 600 North. Peak wind gusts were 80 mph.

Tornado, Putnam

When
May 16, 6:58 PM EST to 7:00 PM EST
Where
Putnam County, 2.99 mi S of Brunerstown to 2.76 mi S of Brunerstown
Rating
EF0
Path length
0.43 mi
Path width
20 yd
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
39.607, -87.004

The episode's fifth and final tornado, an EF0, occurred briefly in far west-central Putnam County. After touching down about 800 feet north of County Road 400 South, the circulation tracked roughly parallel and about 500 feet southeast of a set of railroad tracks, ending about 350 feet west of County Road 800 West. The tornado tracked over an irregular patchwork of woods and farm fields, uprooting or downing numerous trees. Peak wind gusts at 85 mph.

Hail, Hendricks

When
May 16, 7:12 PM EST
Where
Hendricks County, 1.38 mi N of Tilden
Measured
1 in hail
Reported by
Public
Coordinates
39.840, -86.430

Hail, Bartholomew

When
May 16, 7:16 PM EST
Where
Bartholomew County, 1.07 mi W of East Columbus
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.200, -85.900

Hail, Rush

When
May 16, 7:16 PM EST
Where
Rush County, 1.48 mi NNW of New Salem
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
39.550, -85.360

Thunderstorm Wind, Boone

When
May 16, 7:24 PM EST
Where
Boone County, 1.48 mi NNE of Eagle Vlg
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Amateur Radio
Coordinates
39.970, -86.260

Tree damage caused by thunderstorm wind gusts.

Hail, Hamilton

When
May 16, 7:39 PM EST
Where
Hamilton County, 2.74 mi ENE of Carmel
Measured
0.75 in hail
Reported by
Public
Coordinates
39.990, -86.080

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Tornado, Greene2025-05-1633FemaleVehicle/Towed TrailerDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2025Every state in 2025This day in weather historyThe tornado archive for Indiana, 2025Warnings in Indiana, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1248077, 1248072, 1248070, 1248076, 1248068, 1252309, 1248080, 1248081, 1248236, 1248084, 1248137, 1248158, 1248183, 1248167, 1248226, 1252306, 1248189, 1250015, 1248202, 1248195, 1248212, 1252310, 1248235, 1265830, 1250014, 1250018, 1250016, 1250019, 1250017, 1252307, 1252308, 1250020, 1250021, 1250022, 1250023, 1250024.